Alert archive / Montana / Snow Squall Warnings in 2019

Snow Squall Warning 5, NWS Missoula, MT

December 14, 2019Granite County, Missoula County, Powell County, Montana

NWS Missoula, MT issued this snow squall warning at Dec 14, 2019, 7:38 PM MST for Granite County, Missoula County, Powell County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2019, 7:38 PM MST (02:38 UTC)
Expired
Dec 14, 2019, 8:30 PM MST
In force
52 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS55 KMSO 150240
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
738 PM MST Sat Dec 14 2019

MTC039-063-077-150330-
/O.NEW.KMSO.SQ.W.0005.191215T0238Z-191215T0330Z/
Missoula MT-Granite MT-Powell MT-
738 PM MST Sat Dec 14 2019

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southeastern Missoula County in west central Montana...
  Northeastern Granite County in west central Montana...
  West central Powell County in west central Montana...

* Until 830 PM MST.

* At 738 PM MST, a dangerous area of intense snow was located along a
  line extending from 15 miles east of Bonner-West Riverside to 19
  miles southeast of East Missoula, moving east at 10 mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Public social media.

  IMPACT...Dangerous life-threatening travel.

* Travel along I-90 between Missoula and Drummond as well as MT-200 
  between Missoula and Clearwater Junction will be significantly 
  affected. Locations impacted include... Missoula, Drummond, Bonner-
  West Riverside, East Missoula, Nimrod, New Chicago, Potomac, 
  Bearmouth, Clinton, Turah, Garnet, Helmville, Greenough and Twin 
  Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4689 11295 4656 11307 4681 11399 4698 11394
TIME...MOT...LOC 0238Z 282DEG 7KT 4694 11358 4670 11362 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 14, 2:25 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 14, 2:25 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
225 PM MST Sat Dec 14 2019

.DISCUSSION...Subtle disturbances in moist northwest flow are
bringing light, intermittent snow showers to the Northern Rockies
today. This pattern will continue through Sunday and into Monday
morning. A lack of any large-scale forcing has made nailing down
timing and quantity of snow difficult. A more pronounced shortwave
trough embedded in the broader circulation drops down through
Washington state Sunday afternoon. This disturbance will bring
another round of snow to central Idaho on Sunday afternoon. Expect
snows to persist in this region through Monday afternoon.

A fairly strong ridge of high pressure builds over the Northern
Rockies late Monday through Wednesday. This ridge will create a
period of dry conditions over the region, but valley inversions
will be an issue. The inversions could lead to the development fog
across the area and the fog might have a difficult time
dissipating until late in the day.

Then by Thursday into Saturday, the upper level flow will become
southwesterly with a significant stream of moisture making its way
into the Northern Rockies. This set up looks very similar to the
past couple of days, where the mountains receive hefty amounts of
snow while the majority of the valleys get downsloped. At this
time it is difficult to determine how much snow the mountains will
receive, but Lookout and Lolo passes could begin experiencing
snow Wednesday night and it might not end until Saturday.

&&

.AVIATION...
Light, intermittent snow showers are affecting visibility and
lowering ceilings at KMSO today. This pattern of moist northwest
flow will continue through Sunday and into Monday morning. Plan on
reduced visibilities, mountain obscurations, and low ceilings
into Monday morning at KMSO and KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Winter Weather Advisory from 1 AM Sunday to 4 AM
PST Monday Northern Clearwater Mountains...Southern Clearwater
Mountains.

&&

In the hours before

Local storm report, Dec 14, 1:57 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
157 PM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     SNOW             THOMPSON FALLS          47.60N 115.35W
12/14/2019  E2.0 INCH        SANDERS            MT   PUBLIC

&&
Local storm report, Dec 14, 1:58 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
158 PM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     SNOW             FRENCHTOWN              47.01N 114.23W
12/14/2019  E2.5 INCH        MISSOULA           MT   PUBLIC

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:14 PM MSTSnow Squall WarningMSOMissoula46 min
Dec 15, 3:22 PM MSTSpecial Weather StatementMSOMissoula38 min
Dec 15, 4:17 PM MSTSpecial Weather StatementMSOMissoula43 min

Nearby

Snow Squall Warnings in Montana, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.